Tennessee, 2019

Flood and Damaging Winds in Tennessee, August 20, 2019

August 20, 2019 · NWS OHX · 10 events in 5 counties and zones

Widely scattered thunderstorms developed across Middle Tennessee during the afternoon hours on August 20. A few storms became severe and produced damaging winds and minor flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$51,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

Widely scattered thunderstorms developed across Middle Tennessee during the afternoon hours on August 20. A few storms became severe and produced damaging winds and minor flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Aug 20, 11:59 AM CST, 1 hour 43 minutes earlier.

Area forecast discussion, Aug 20, 11:59 AM CST, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
1259 PM CDT Tue Aug 20 2019

.UPDATE...
FOR 18Z AVIATION DISCUSSION.

&&

.DISCUSSION...

Removed morning wording. Tweaked hrly temp, dewpoint, and wind
speed/direction grids. Current temp trends across mid state region
generally in line with forecasted afternoon high temp values.
Remainder of the forecast continues to be on track.

&&

.AVIATION...
18Z TAF DISCUSSION.

Isolated -SHRA have begun popping up west of BNA and north of CSV,
with VCSH at all airports this afternoon. Large complex of TSRA
across Illinois will move southeast and weaken as it moves across
all airports this evening, with -SHRA/VCTS. Precip should be out
of terminals by 03-05Z. Light south to west winds this afternoon
will become northwest with convection this evening.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 7 PM CDT this evening for Giles-Hickman-
Houston-Humphreys-Lawrence-Lewis-Perry-Stewart-Wayne.

&&

DISCUSSION......31
AVIATION........Shamburger
Hazardous weather outlook, Aug 20, 11:03 AM CST, 2 hours 39 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Nashville TN
1203 PM CDT Tue Aug 20 2019

TNZ005>011-023>034-056>066-075-077>080-093>095-211000-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
1203 PM CDT Tue Aug 20 2019

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...This Afternoon and Tonight

Excessive heat is likely for locations approaching the Tennessee
River Valley and across southwestern portions of the mid state
this afternoon as maximum heat indices values approach 107
degrees. For locations west of the Cumberland Plateau Region,
maximum afternoon heat index values are expected to range
between 100-105 degrees.

Some strong thunderstorms, along with a few severe thunderstorms,
will be possible this afternoon and evening mainly for locations
around and north of I-40. With any strong to severe thunderstorms
that do develop, strong to damaging wind gusts will be the main
concerns.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Maximum afternoon heat index values Wednesday afternoon will be
around 100 degrees for locations west of Cumberland Plateau
Region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may possibly be needed this afternoon and
evening.

Spotter Thunderstorm Reporting Criteria...
Tornado
Funnel Cloud
Flooding
Hail >= 1/2 Inch
Winds > 50 MPH (Measured)
Structural Damage
Trees or Power Lines Down

31

In the hours before

Special weather statement, Aug 20, 9:53 AM CST, 3 hours 49 minutes before
Special Weather Statement
National Weather Service Nashville TN
1053 AM CDT Tue Aug 20 2019

TNZ006>009-025>029-059>062-075-210000-
Montgomery-Robertson-Sumner-Macon-Dickson-Cheatham-Davidson-
Wilson-Trousdale-Williamson-Maury-Marshall-Rutherford-Bedford-
Including the cities of Clarksville, Springfield, Hendersonville,
Gallatin, Goodlettsville, Lafayette, Dickson, Ashland City,
Kingston Springs, Nashville, Lebanon, Mount Juliet, Hartsville,
Franklin, Brentwood, Columbia, Lewisburg, Murfreesboro, Smyrna,
La Vergne, and Shelbyville
1053 AM CDT Tue Aug 20 2019

|...Hot and Humid Conditions Expected Today...

Heat and humidity will increase across Middle Tennessee today.
Across central portions of the mid state, maximum afternoon
heat index values will range from 100 to 105 degrees during the
afternoon hours. Specifically, this will be for locations
generally along and west of a Clarksville to Lewisburg line to
locations generally along and east of a Lafayette to
Shelbyville line.

Take extra precautions if you work or spend time outside.
Remember to drink plenty of fluids, stay in air conditioning when
possible, and limit exposure to the sun. Be sure to check on
relatives, neighbors, and the elderly. Young children and pets
should never be left unattended in vehicles as car interiors can
reach lethal temperatures in a matter of minutes.

For additional heat safety tips and resources, visit
weather.gov/safety/heat.

31
Special weather statement, Aug 20, 11:45 AM CST, 1 hour 57 minutes before
Special Weather Statement...UPDATED
National Weather Service Nashville TN
1245 PM CDT Tue Aug 20 2019

TNZ006>009-025>029-059>062-075-210000-
Montgomery-Robertson-Sumner-Macon-Dickson-Cheatham-Davidson-
Wilson-Trousdale-Williamson-Maury-Marshall-Rutherford-Bedford-
Including the cities of Clarksville, Springfield, Hendersonville,
Gallatin, Goodlettsville, Lafayette, Dickson, Ashland City,
Kingston Springs, Nashville, Lebanon, Mount Juliet, Hartsville,
Franklin, Brentwood, Columbia, Lewisburg, Murfreesboro, Smyrna,
La Vergne, and Shelbyville
1245 PM CDT Tue Aug 20 2019

...Hot and Humid Conditions Expected Today...

Heat and humidity will increase across Middle Tennessee today.
Across central portions of the mid state, maximum afternoon
heat index values will range from 100 to 105 degrees during the
afternoon hours. Specifically, this will be for locations
generally along and east of a Clarksville to Lewisburg line
to locations generally along and west of a Lafayette to
Shelbyville line.

Take extra precautions if you work or spend time outside.
Remember to drink plenty of fluids, stay in air conditioning when
possible, and limit exposure to the sun. Be sure to check on
relatives, neighbors, and the elderly. Young children and pets
should never be left unattended in vehicles as car interiors can
reach lethal temperatures in a matter of minutes.

For additional heat safety tips and resources, visit
weather.gov/safety/heat.

31
Special weather statement, Aug 20, 1:16 PM CST, 26 minutes before
Special Weather Statement
National Weather Service Nashville TN
216 PM CDT Tue Aug 20 2019

TNZ026-027-202000-
Davidson TN-Cheatham TN-
216 PM CDT Tue Aug 20 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DAVIDSON AND SOUTH
CENTRAL CHEATHAM COUNTIES UNTIL 300 PM CDT...

At 216 PM CDT, Doppler radar was tracking a strong thunderstorm over
Pegram, or 11 miles south of Ashland City. This storm was nearly
stationary.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Pegram and Bellevue.

This includes Interstate 40 between mile markers 192 and 199.

LAT...LON 3618 8697 3608 8689 3604 8702 3614 8707
      3617 8699
TIME...MOT...LOC 1916Z 246DEG 0KT 3611 8701

13
Special weather statement, Aug 20, 1:39 PM CST, 3 minutes before
Special Weather Statement
National Weather Service Nashville TN
239 PM CDT Tue Aug 20 2019

TNZ027-202000-
Davidson TN-
239 PM CDT Tue Aug 20 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DAVIDSON COUNTY UNTIL 300
PM CDT...

At 239 PM CDT, Doppler radar was tracking a strong thunderstorm near
East Nashville. This storm was nearly stationary.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Madison.
East Nashville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3628 8672 3614 8661 3613 8673 3624 8686
TIME...MOT...LOC 1939Z 067DEG 1KT 3619 8672

13

The radar

The Nashville radar (KOHX), 19 km away, was scanning. The volume nearest the first event began at 19:42 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Davidson

When
August 20, 1:42 PM CST
Where
Davidson County, 1.84 mi NNE of Nashville
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Social Media
Coordinates
36.194, -86.765

Power lines were knocked down and a power pole was snapped near the intersection of Douglas Avenue and Stainback Avenue in East Nashville.

Thunderstorm Wind, Davidson

When
August 20, 2:10 PM CST
Where
Davidson County, 2.21 mi W of Nashville Cornelia F
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
36.178, -86.740

A 10-inch diameter tree was blown down in the Lockland Springs area of East Nashville.

Thunderstorm Wind, Davidson

When
August 20, 2:12 PM CST
Where
Davidson County, 1.67 mi WSW of Nashville Cornelia F
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Social Media
Coordinates
36.167, -86.725

Several trees and tree limbs were blown down in and around Shelby Bottoms Park.

Thunderstorm Wind, Davidson

When
August 20, 2:13 PM CST
Where
Davidson County, 2.35 mi NNW of Woodbine
Measured
55 kt (63 mph) estimated gust
Property damage
$25,000
Reported by
Social Media
Coordinates
36.153, -86.728

The roof of a business on Lebanon Pike was blown off to the southwest with part of the roof landing in the roadway.

Thunderstorm Wind, Montgomery

When
August 20, 3:28 PM CST
Where
Montgomery County, 2.93 mi NE of Kenwood
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Park/Forest Service
Coordinates
36.611, -87.365

Numerous trees were blown down in Billy Dunlop Park and Robert Clark Park in Clarksville with trails blocked and both parks closed.

Thunderstorm Wind, Houston

When
August 20, 3:45 PM CST
Where
Houston County, 1.4 mi N of Pollard
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
36.300, -87.676

Trees were blown down on Highway 49 and also on Highway 13 at Bateman Branch Road. Pea size hail was also reported.

Thunderstorm Wind, Montgomery

When
August 20, 3:47 PM CST
Where
Montgomery County, 3.42 mi E of Clarksville Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
36.628, -87.359

Power lines were blown down on Needmore Road at Tiny Town Road. Pea size hail was also reported.

Flood, Montgomery

When
August 20, 4:15 PM CST
Where
Montgomery County, 3.94 mi W of Kennedy to 3.73 mi E of Clarksville Arpt
Cause
Heavy Rain
Reported by
Social Media
Coordinates
36.630, -87.350

Street flooding affected several roads in northern Clarksville including Tiny Town Road.

Thunderstorm Wind, Perry

When
August 20, 5:37 PM CST
Where
Perry County, 1.9 mi W of Lobelville
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Social Media
Coordinates
35.781, -87.784

A tSpotter Twitter report and video showed a microburst blew down 3 trees on Ridge Road in Lobelville.

Thunderstorm Wind, Overton

When
August 20, 6:22 PM CST
Where
Overton County, 0.43 mi W of Oak Hill
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
36.270, -85.338

A tree was blown down at Okolona Road and Oak Hill Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2019Every state in 2019This day in weather historyWarnings in Tennessee, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 854180, 854179, 854178, 854177, 854184, 854185, 854186, 854187, 854189, 854190.